Hail, Butler
- When
- March 23, 2:55 AM CST
- Where
- Butler County, 0.89 mi NW of Poplar Bluff
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.760, -90.410
A large upper level low pressure system moved east from Missouri into an area of warm, moist air with dewpoint temperatures in the 60s. Strong mid level winds helped to produce severe thunderstorms, including supercells.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A large upper level low pressure system moved east from Missouri into an area of warm, moist air with dewpoint temperatures in the 60s. Strong mid level winds helped to produce severe thunderstorms, including supercells.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 23, 2:46 AM CST, 9 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 346 AM CDT FRI MAR 23 2012 .SHORT TERM /TODAY THROUGH SUNDAY/... LARGE AND DEEP OCCLUDED CYCLONE OVER THE PLAINS STATES WILL MOVE SLOWLY EASTWARD THROUGH SUNDAY. BANDS OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TO SPIRAL AROUND THE CIRCULATION CENTER. ONE SUCH BAND OVER THE EASTERN OZARKS WILL PUSH EASTWARD ACROSS SOUTHEAST MISSOURI THIS MORNING...AND POSSIBLY INTENSIFY OR REDEVELOP WITH DAYTIME HEATING THIS AFTERNOON. THE CYCLONIC CIRCULATION CENTER OVER EASTERN KANSAS EARLY THIS MORNING WILL MOVE EAST ACROSS MISSOURI TODAY...PASSING NEAR KSTL THIS EVENING. AS PREVIOUSLY MENTIONED...A BAND OF SHOWERS AND STORMS WILL CROSS SOUTHEAST MISSOURI THIS MORNING. AT LEAST A FEW BREAKS OF SUNSHINE ARE EXPECTED AHEAD OF THIS ACTIVITY. AS THE UPPER LEVEL COLD POOL OVERSPREADS THE REGION...CAPES ARE FORECAST TO APPROACH 1000 J/KG THIS AFTERNOON EAST OF THE MISSISSIPPI RIVER. ONE OR MORE BANDS OF CONVECTION WILL LIKELY BE ARCING AROUND THE CIRCULATION CENTER THIS AFTERNOON. WET BULB ZERO HEIGHTS WILL BE QUITE LOW...AVERAGING BETWEEN 7 AND 8K FEET. THIS COULD RESULT IN SOME PROLIFIC HAIL PRODUCERS...AND HAIL WILL BE MENTIONED IN THE GRIDS AND ZONES. SHEAR PROFILES WILL BE FAVORABLE FOR SUSTAINED ORGANIZED STORM STRUCTURES...WITH DEEP LAYER /0 TO 6 KM/ SHEAR AROUND 40 KNOTS. THE RELATIVELY WEAK INSTABILITY SHOULD TEMPER THE OVERALL SEVERE THREAT. CONVECTION WILL LIKELY ORGANIZE ALONG AND JUST AHEAD OF THE OCCLUDED FRONT /LEADING EDGE OF DRIER AIR/ MARKED BY THE CONVECTION NOW OVER THE OZARKS AT 08Z. INSTABILITY WILL WANE WITH LOSS OF DAYTIME HEATING THIS EVENING...LEADING TO A GRADUAL DECREASE IN THE INTENSITY AND COVERAGE OF STORMS. SOMEWHAT DRIER AND COOLER AIR WILL OVERSPREAD THE FORECAST AREA IN THE WAKE OF THE OCCLUDED FRONT. LOWS WILL BE NOTICEABLY COOLER SATURDAY MORNING...THOUGH STILL 5 TO 10 DEGREES ABOVE NORMAL. SATURDAY WILL BE COOLER AND DRIER AS LOW LEVEL WINDS BECOME NORTHWEST IN THE WAKE OF THE CIRCULATION CENTER. THE CLOSE PROXIMITY OF THE DEEP UPPER LOW AND COLD POOL WILL PROMOTE SCATTERED SHOWERS. THUNDER APPEARS UNLIKELY GIVEN THE DRIER AND MORE STABLE LOW LEVEL AIR MASS...BUT MAINTAINED MENTION OF ISOLATED THUNDER IN THE AFTERNOON. FAVORED THE COOLER NAM MOS GUIDANCE FOR HIGHS. A MID LEVEL RIDGE WILL MOVE OVER THE FORECAST AREA ON SUNDAY IN THE WAKE OF THE STORM SYSTEM. ALTHOUGH THIS WILL RESULT IN LOTS OF CLEAR SKY AND WARMER TEMPS...GUIDANCE SEEMS A LITTLE OVERDONE WITH THE WARMUP CONSIDERING THE SURFACE HIGH WILL STILL BE WEST OF US. GENERALLY STAYED AT OR BELOW THE COOLER NAM MOS. .LONG TERM / SUNDAY NIGHT THROUGH FRIDAY/... HIGH PRESSURE AT THE SURFACE AND ALOFT WILL MAKE FOR TWO SUNNY AND PLEASANT DAYS TO START THE NEW WORK WEEK. TEMPERATURES WILL STILL BE 10-15 DEGREES ABOVE NORMAL. THE 00Z ECMWF AND GFS EACH DEVELOP SOME CONVECTION ALONG A FRONT TO OUR NORTH AND NORTHWEST TUESDAY EVENING...AND SHIFT IT EAST SOUTHEAST INTO THE AREA OVERNIGHT INTO WEDNESDAY MORNING. THE 00Z ECMWF HAS COME INTO AGREEMENT WITH THE GFS IN GENERATING WEST NORTHWEST FLOW ALOFT AND PUSHING THE FRONT THROUGH THE AREA BY WEDNESDAY EVENING. MODEL SOUNDINGS DO NOT INDICATE A SIGNIFICANT CAP...BUT LOW-LEVEL MOISTURE MAY BE THE LIMITING FACTOR FOR DEVELOPMENT COVERAGE ALONG AND AHEAD OF THIS FRONT TUESDAY NIGHT THROUGH WEDNESDAY NIGHT. THE MODELS DIVERGE FOR THURSDAY AND FRIDAY...WITH THE ECMWF CARVING OUT A DEEPER TROUGH OVER THE MID-ATLANTIC AND NORTHEAST. THIS DRIVES THE FRONT WELL SOUTH OF THE FORECAST AREA...AND ALLOWS MORE SIGNIFICANT SURFACE HIGH PRESSURE TO BUILD ACROSS THE REGION THURSDAY AND FRIDAY. THE END RESULT OF THE LATEST ECMWF IS A DRY END TO THE WEEK. THE GFS IS MORE PROGRESSIVE AND KEEPS THE FRONT JUST SOUTH OF THE FORECAST AREA...AND THEN BEGINS TO LIFT IT BACK ACROSS THE AREA THURSDAY NIGHT AND FRIDAY WITH A DECENT CHANCE OF CONVECTION. PUT AT LEAST A SLIGHT CHANCE POP IN THE FORECAST THURSDAY THROUGH FRIDAY...BUT WILL HAVE TO MONITOR CLOSELY TO SEE IF THE LATEST ECMWF SOLUTION GAINS MOMENTUM. THE ECMWF WOULD ALSO LEAD TO SOME COOLING FOR THURSDAY AND FRIDAY...BUT WE SHOULD STILL BE ABOVE NORMAL. && .AVIATION... SOLID OVERCAST CONDITIONS AT VARYING LEVELS OVER KCGI AND KPAH EARLY THIS MORNING HAVE EFFECTIVELY ENDED THE DENSE FOG THREAT. SOME SCATTERED LIGHT SHOWERS HAVE DEVELOPED OVER THE PENNYRILE REGION OF WEST KENTUCKY...WHICH COULD BRIEFLY IMPACT KOWB...SO ADDED A VICINITY SHOWER THROUGH SUNRISE TO HANDLE IT. FOR THE MAIN CONVECTIVE ACTIVITY ACROSS THE TAF SITES ON FRIDAY...ADDRESSED THESE INSTANCES WITH VFR CEILINGS AND VISIBILITIES...AS WELL AS VICINITY THUNDERSTORM CHANCES. GIVEN THE BANDED NATURE OF THE EXPECTED CONVECTION...IT WILL BE HARD TO TIME VISIBILITY AND CEILING RESTRICTIONS BEYOND 1-2 HOURS AT A TIME. && .PAH WATCHES/WARNINGS/ADVISORIES... KY...NONE. MO...NONE. IL...NONE. IN...NONE. && SHORT TERM...MY LONG TERM....DRS AVIATION...DRS/KES
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 328 PM CDT THU MAR 22 2012 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-232030- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 328 PM CDT THU MAR 22 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE THIS EVENING MAINLY OVER THE EASTERN AND WESTERN PORTIONS OF THE QUAD STATE REGION. SEVERE WEATHER IS NOT EXPECTED. FROM LATE EVENING ON...AREAS OF DENSE FOG MAY DEVELOP OVER AREAS THAT LACK CLOUD COVER. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A CHANCE OF THUNDERSTORMS IS FORECAST MAINLY OVER SOUTHEAST MISSOURI FRIDAY MORNING...THROUGHOUT THE AREA FRIDAY AFTERNOON... AND EAST OF THE MISSISSIPPI RIVER FRIDAY EVENING. A FEW SEVERE STORMS WILL BE POSSIBLE...WITH LARGE HAIL BEING THE PRIMARY CONCERN...AND DAMAGING WINDS A LESSER THREAT. A CHANCE OF THUNDERSTORMS IS FORECAST MAINLY EAST OF THE MISSISSIPPI RIVER SATURDAY. A STRAY STRONG TO SEVERE STORM CANNOT BE RULED OUT. LARGE HAIL WOULD BE THE PRIMARY CONCERN. A SMALL CHANCE OF THUNDERSTORMS IS FORECAST MAINLY FOR ALL OR PART OF THE REGION FROM TUESDAY NIGHT THROUGH THURSDAY. AT THIS TIME...SEVERE WEATHER CANNOT BE RULED OUT. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD BE PREPARED FOR POSSIBLE ACTIVATION FRIDAY AND SATURDAY. JP
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 1054 PM CDT THU MAR 22 2012 ILZ075>078-080>094-INZ081-085-KYZ004-005-007-010-014-MOZ076-086- 087-100-107>111-230900- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-POSEY-BALLARD-MCCRACKEN- LIVINGSTON-CRITTENDEN-UNION KY-PERRY MO-BOLLINGER-CAPE GIRARDEAU- WAYNE MO-CARTER-RIPLEY-BUTLER-STODDARD-SCOTT- INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION... MOUNT CARMEL...PINCKNEYVILLE...WEST FRANKFORT...MCLEANSBORO... CARMI...CARBONDALE...HERRIN...HARRISBURG...SHAWNEETOWN... JONESBORO...VIENNA...GOLCONDA...ELIZABETHTOWN...CAIRO... MOUND CITY...METROPOLIS...FORT BRANCH...POSEYVILLE...WICKLIFFE... PADUCAH...SMITHLAND...MARION...MORGANFIELD...PERRYVILLE... MARBLE HILL...CAPE GIRARDEAU...PIEDMONT...VAN BUREN...DONIPHAN... POPLAR BLUFF...BLOOMFIELD...SIKESTON 1054 PM CDT THU MAR 22 2012 ...AREAS OF FOG LIKELY OVERNIGHT... SEVERAL LOCATIONS ACROSS SOUTHERN ILLINOIS AND SOUTHEAST MISSOURI MAY SEE AREAS OF FOG...SOME LOCALLY DENSE...DEVELOP OVERNIGHT. CLEAR SKIES...MOIST AIR NEAR THE SURFACE AND LIGHT WINDS ARE EXPECTED TO PROVIDE CONDITIONS FOR FOG TO DEVELOP PERIODICALLY ACROSS THE REGION OVERNIGHT. THE MAIN AREAS OF CONCERN WILL BE OVER IN SOUTHEAST MISSOURI...ROUGHLY FROM MARBLE HILL AND POPLAR BLUFF...WEST INTO THE SOUTHEAST MISSOURI FOOTHILLS...AND OVER SOUTHEAST ILLINOIS FROM INTERSTATES 57 AND 24...EAST TO THE OHIO AND WABASH RIVERS. THE FOG MAY NOT PERSIST AT ANY ONE LOCATION FOR MORE THAN A FEW HOURS...BUT VISIBILITIES COULD DROP SHARPLY BELOW A MILE AT TIMES. THIS MAY CAUSE PROBLEMS FOR DRIVERS NOT EXPECTING RAPID CHANGES IN VISIBILITY DUE TO THE FOG ON THE ROAD. ALLOW A LITTLE EXTRA TIME TO REACH YOUR DESTINATION OVERNIGHT. THE FOG MAY REDEVELOP AGAIN SHORTLY BEFORE SUNRISE...BUT SHOULD BURN OFF DURING THE MORNING HOURS. SMITH
The Paducah radar (KPAH), 150 km away, was scanning. The volume nearest the first event began at 08:55 UTC.
6 hail, 2 tornado, 1 funnel cloud. Local standard time, as filed.
Golf ball size hail and 50 mph wind was reported.
Tennis ball size hail was reported.
The tornado touched down on the north side of downtown Cape Girardeau just west of the river. Several homes had minor roof (primarily shingles) and siding damage. A manhole cover was lofted and blown into a metal fence. Several smaller trees were snapped. Peak winds were estimated at 85 mph.
A funnel cloud was reported near the P&G plant on Highway 177, southwest of Neelys Landing.
An Emergency Management survey revealed an EF1 tornado with peak winds of about 105 mph. Two wooden power poles were broken and several large trees were uprooted along Hwy 535 near Neely's Landing. There were several eyewitness accounts along with a cell phone video of the tornado. Eyewitnesses reported the tornado lifted as it crossed the Mississippi river.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2012Every state in 2012This day in weather historyThe tornado archive for Missouri, 2012Warnings in Missouri, March 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 374153, 374154, 374155, 374156, 374157, 374158, 374189, 374188, 374190.